Hail, Gentry
- When
- July 10, 5:36 PM CST
- Where
- Gentry County, 1.26 mi WNW of Lone Star
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.340, -94.290
On the evening of July 10, a thunderstorm produced some penny to golf ball sized hail in Gentry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of July 10, a thunderstorm produced some penny to golf ball sized hail in Gentry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 10, 5:21 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 PM CDT Mon Jul 10 2017
.Discussion...
Issued at 319 PM CDT MON JUL 10 2017
A few very isolated storms are possible this afternoon and evening
in an area of congested cumulus along a weak frontal boundary just
north of the MO/IA border; however, model soundings indicate a
significant capping inversion and cu continues to stay relatively
flat, so development remains conditional and coverage would be
very limited across our far north. Should anything develop, the
main concern would be brief heavy rain and small hail; cores could
go up quickly in a very unstable environment but deep layer shear
values between 15-20 kts will prevent any real storm organization.
Otherwise, forecast remains on track for heat/humidity concerns
this afternoon through Wednesday, and increasing storm chances
beginning Wednesday night into Thursday. Max heat indices are
still expected to range from 104 to 108 each afternoon, and while
portions of eastern Missouri not included in the advisory may
brush criteria Tuesday, the longevity factor will not be as high
and there is more bust potential with convection trekking across
IA/IL during the morning.
The front which could spark isolated convection this evening will
lift back to the north on Tuesday and Wednesday, then will begin
to gradually push southward as upper-level troughing begins to dig
into the Great Lakes region and a few weak shortwaves dive a bit
further to the south and west than their current track. Timing and
placement of the front are still a bit uncertain but the higher
potential for cloud cover to limit heating and the southward
progression of the front on Thursday provides a fairly clean
delineation for the heat advisory ending Wednesday evening. As the
front moves in, weak upper-level flow and weak convergence along
the front should keep severe potential marginal, but instability
will be readily available and an isolated strong storm can't be
completely ruled out.
Anomalously hot conditions still look possible just beyond the end
of the forecast period, so even though temperatures should settle
closer to normal this weekend, the reprieve will likely be short-
lived.
&&
.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 621 PM CDT MON JUL 10 2017
VFR conditions will prevail through the next 24 hours. Otherwise,
the wind will back a bit overnight from the prevailing southwest
to the south, remaining a bit breezy Tuesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT Wednesday for KSZ025-102>105.
MO...Heat Advisory until 7 PM CDT Wednesday for MOZ001>006-011>016-
020>024-028>031-037.
&&
Discussion...Laflin
Aviation...CutterHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Mon Jul 10 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Mon Jul 10 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat index values are expected to reach 102 to 107 degrees today as such...a heat advisory is in effect today through Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat index values of 100 to 107 degrees are expected to continue Tuesday through Wednesday. Thunderstorms will be possible Wednesday night into Thursday the chances for severe weather seems low at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 602 PM CDT MON JUL 10 2017 MOZ005-102330- Harrison MO- 602 PM CDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HARRISON COUNTY UNTIL 630 PM CDT... At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of New Hampton, or 9 miles northwest of Bethany, moving southeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Martinsville. This includes Interstate 35 in Missouri between mile markers 95 and 100. LAT...LON 4035 9393 4024 9410 4039 9421 4045 9411 TIME...MOT...LOC 2301Z 307DEG 11KT 4038 9413 Cutter
The Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
3 hail. Local standard time, as filed.
This report was received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714995, 714996, 714997.